Hail, Miner
- When
- August 18, 6:50 PM CST
- Where
- Miner County, 2.07 mi S of Howard
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -97.530
Large hail caused an unknown amount of damage to vehicles.
Thunderstorms produced large hail at a few locations along and north of Interstate 90 in southeast South Dakota on the evening of August 18th. There were also reports of damaging winds at two locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at a few locations along and north of Interstate 90 in southeast South Dakota on the evening of August 18th. There were also reports of damaging winds at two locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 4:21 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 521 PM CDT THU AUG 18 2016 .SHORT TERM...(This evening through Friday) Issued at 310 PM CDT Thu Aug 18 2016 A small cluster of storms continues to track southeast across the Minnesota River valley this afternoon. Trailing outflow boundary has surged southwestward towards the Tri-State area. Concerns through the overnight hours are focused on severe weather risks. This afternoon/evening: A frontal boundary is cutting eastward across the CWA as we approach 3pm, stretching from south of Winner, NE, near Sioux Falls, SD and then toward Estherville, IA. South of this boundary, the atmosphere remains considerably capped, with convective temperature into the middle 90s in locations of eastern SD, southwest MN, and northwest IA. To the north and northwest of this boundary, considerable ACCAS field across the region indicative of steepening mid-lvl lapse rates and increasing instability aloft. Only location of congested CU remains centered over Cherry CO Nebraska in the immediate vicinity of the frontal boundary in an area of modest sfc convergence. As we move into the evening hours, upper dynamics begin to increase as mid-lvl energy ejects northeast out of the Central Rockies. Should start to see a gradual uptick reflectivity around and after 00z in the immediate post-frontal airmass. One area to watch will be north central Nebraska and adjacent areas to Gregory county where soundings continue to suggest a loosely capped frontal environment. Elevated storms may continue to develop and track parallel on the northern side of the frontal boundary through midnight. Generally followed the ARW/NMM and HOP-WRF guidance. The highest risk will reside along and north of a Lake Andes to Mitchell to Madison and Marshall line. While shear is on the marginal side, steepening mid- lvl lapse rates should allow large hail development. A loosely capped environment could promote damaging wind gusts even in the post frontal regime. Friday: A rather unsettled and much cooler day is anticipated for Friday. By daybreak the boundary should be lingering over the extreme southeastern CWA. A myriad of shortwave energy will be crossing the region during the day, and would anticipate several bands of showers and embedded thunderstorms. Soundings do indicate the continued presence of 1000-1200 J/KG MUCAPE, and while mid-lvl lapse rates and shear are marginal couldn't rule out some small hail in afternoon storms. The greatest risk of severe storms will be over the extreme southeastern CWA from Storm Lake to Spencer and Sioux City where a higher potential for surface based activity is possible. Temperatures on Friday may be nearly 20 degrees cooler than those of today. .LONG TERM...(Friday night through Thursday) Issued at 310 PM CDT Thu Aug 18 2016 NAM again looks to be a slow outlier among the various models for timing of the surface boundary/upper trough Friday night, and thus have generally favored blend of GFS/GEM/ECMWF for timing/trends as precipitation exits the region. That said, with faster movement of low level boundary to the southeast, models now showing a little bit of separation between any lingering convection in northwest Iowa, and an area of mainly showers west of I-29 with a trailing wave sliding down the back side of the trough Friday evening. This swings through by early Saturday, and aside from the potential for isolated diurnally-driven showers/weak storms in east-central South Dakota/southwest Minnesota Saturday afternoon, we are looking at a dry but cool weekend. Should see the coolest readings Saturday into Saturday night, with single digits 850mb temps and only partial sunshine yielding highs a few degrees either side of 70, followed by crisp nighttime lows in the upper 40s-near 50. More sunshine Sunday will allow for slight warming, with highs in the 70s for most areas. Next week will begin dry and warmer as the upper trough swings into the Great Lakes and a weak upper ridge shifts into the Plains. This ridge strengthens as it moves east into the eastern CONUS, allowing another decent upper trough to slide out of the Rockies into the Plains Tuesday night/Wednesday. Not nearly the temperature contrast with this system as with the current boundary, but should bring an increased chance of thunderstorms to the region Tuesday night into Wednesday, followed by a slight cool down again for late next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 516 PM CDT Thu Aug 18 2016 Thunderstorms are expected to develop from south central SD into areas from the Interstate 90 corridor northward in the evening. These storms will continue through much of the night, before diminishing some on Friday morning. Additional development is expected over most of the area during the day on Friday. Reduced conditions will be found in heavier storms which may affect TAF sites. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...JH AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 538 AM CDT THU AUG 18 2016 MNZ071-072-080-081-097-SDZ038>040-052>061-191045- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK- 538 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65 MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-062>071-191045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 538 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.
The Sioux Falls radar (KFSD), 78 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail caused an unknown amount of damage to vehicles.
Thunderstorm winds blew over a tractor/trailer rig on Interstate 90.
Large hail was accompanied by damaging winds.
Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down. The winds were accompanied by large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656595, 656598, 656600, 656602, 656614, 656617, 656618.